Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 132, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2017, 4:45 PM CDT for Lane County, Scott County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2017, 4:45 PM CDT (21:45 UTC)
- Expired
- Jun 6, 2017, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:45 PM CDT | TSTM WND GST 50 | 9 Wsw Scott State Lake, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WUUS53 KDDC 062145
SVRDDC
KSC101-171-062230-
/O.NEW.KDDC.SV.W.0132.170606T2145Z-170606T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
445 PM CDT TUE JUN 6 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Scott County in west central Kansas...
Northwestern Lane County in west central Kansas...
* Until 530 PM CDT
* At 445 PM CDT, a severe thunderstorm was located 4 miles east of
Pence, or 12 miles northwest of Scott City, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott City, Healy, Modoc, Grigston, Pence, Amy, Manning, Scott
State Lake and The Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10053 3839 10052 3845 10113 3870 10113
TIME...MOT...LOC 2145Z 283DEG 15KT 3864 10100
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL2 follow-up statements
886
WWUS53 KDDC 062209
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
509 PM CDT TUE JUN 6 2017
KSC101-171-062230-
/O.CON.KDDC.SV.W.0132.000000T0000Z-170606T2230Z/
Scott KS-Lane KS-
509 PM CDT TUE JUN 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...
At 509 PM CDT, a severe thunderstorm was located 5 miles south of
Scott State Lake, or 8 miles north of Scott City, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scott City, Healy, Modoc, Grigston, Amy, Manning, Scott State Lake
and The Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10053 3839 10052 3846 10110 3869 10102
TIME...MOT...LOC 2209Z 306DEG 15KT 3860 10090
HAIL...1.25IN
WIND...60MPH
$$
RUSSELL831
WWUS53 KDDC 062221
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
521 PM CDT TUE JUN 6 2017
KSC101-171-062230-
/O.EXP.KDDC.SV.W.0132.000000T0000Z-170606T2230Z/
Scott KS-Lane KS-
521 PM CDT TUE JUN 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SCOTT AND
NORTHWESTERN LANE COUNTIES WILL EXPIRE AT 530 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire.
LAT...LON 3870 10053 3839 10052 3846 10110 3869 10102
TIME...MOT...LOC 2220Z 283DEG 15KT 3859 10084
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:00 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 6, 2:00 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 PM CDT Tue Jun 6 2017 ...Updated Long Term... .SHORT TERM...(This evening through Wednesday) Issued at 1225 PM CDT Tue Jun 6 2017 Instability is increasing across SW KS as of midday, with SPC mesoanalysis showing ML CAPE near 1000 J/kg and lifted index of near -4. Strong heating into the upper 80s will remove what is left of the convective inhibition, with scattered showers and thunderstorms developing this afternoon. Initial activity already developing near Hays. HRRR has been very aggressive with convective coverage this afternoon for several runs, and earlier increased pop grids for the northern zones this afternoon. Storms will propogate generally S/SE once formed, given the NWly flow aloft. The threat of severe weather is marginal. Deep layer shear is weak, but easterly upslope surface winds will help encourage storm relative inflow and some updraft strength. Strong to marginally severe storms are possible through this evening, with wind gusts of 50-60 mph the primary threat. Have high confidence that scattered thunderstorms will exist, but very low confidence on exact coverage and placement. All models have their own ideas, typical in nebulously forced summer-like environments. With precipitable water near one inch, locally heavy rainfall is likely. Pops generally favor the northern zones through tonight, as most models are suggestive of some flavor of MCS impacting at least the NE zones tonight. 12z GFS shows this scenario nicely, with a thunderstorm complex affecting the Hays vicinity after 7 pm. Outside of convection, winds will trend east/NE behind a combined cold front and outflow boundary. Lows tonight will be held within a few degrees of 60 given a moist boundary layer and thick cloud cover. Lower stratus clouds are expected to develop in the moist upslope post-frontal airmass by sunrise Wednesday. Noticeably cooler/miider on Wednesday, as 850 mb temperatures drop back to the mid teens C. Many locations expected to hold in the upper 70s. Boundary layer remains plentiful Wednesday, but instability will be much weaker in the expected post-frontal airmass. Therefore, Wednesday afternoon will be dry for most locales. Only a slight chance mention was maintained for the western zones late Wednesday, to account for any activity directed into far western Kansas by the NW flow aloft. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Jun 6 2017 Thursday through Sunday...Heating up and drying out will be the general theme through the weekend. Ridge axis remains across the Four Corners on Thursday, keeping modest NW flow locked in over Kansas. As such, will continue to carry chance pops for showers and thunderstorms rolling off the higher terrain Thursday evening/night. 12z ECMWF continues to hint at nocturnal thunderstorm potential in SW KS through sunrise Friday. Temperatures Thursday begin the warming trend, into the 80s. Friday...Dry and warmer. Ridge axis begins phasing east, near the Colorado/Kansas border by 7 pm. Rain chances dwindle away, with subsidence taking over. Grids are dry (pops < 15%). The heating trend continues, with upper 80s east to lower 90s west. Saturday and Sunday...Hot. As flat ridge axis spreads into the central plains, intensely hot plume at 850 mb spreads into SW KS under weak SW flow aloft. 12z ECMWF warms 850 mb temperatures well above 30C across the western CWA. Grids have the first 100 degrees ratings of the season for various western/SW locales Saturday afternoon. Just about as hot on Sunday, with little temperature change noted at 850 mb. Kansas will be sandwiched between a 590 dm upper ridge near Tennessee, and a strong trough in Alberta. With the SW flow aloft, the dryline will establish. Capping will be strong, but so will heating and instability, and there may be a late day storm or two such as ECMWF suggests. Cold front is expected at some point early next week, offering a chance at a thunderstorm and cooler temperatures by Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Jun 6 2017 VFR will prevail the majority of the time through this TAF period. Winds will be light and variable this afternoon along with a developing cumulus field. High confidence in scattered showers and thunderstorms this afternoon through tonight, but have low confidence on exact timing and placement, and any direct impacts on the terminals. For now, blanketed the TAFs with VCTS/VCSH/CB through 12z Wed. TAF amendments will be required with TEMPOs as storms approach airports. Several model solutions (including the 12z GFS) have shown consistency with a thunderstorm complex (MCS) impacting the HYS vicinity this evening, after 00z Wed. Outflow wind gusts as high as 50 kts will be the primary severe weather concern. Outside of convection, winds will trend E/NE near 10 kts overnight, as a combined cold front/outflow boundary passes south through the terminals. Consensus of short term models is for lower stratus cigs to arrive by 12z Wed, in the post-frontal moist upslope. Kept cigs near 4k ft AGL (low end VFR) for now, but MVFR cigs are possible Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 78 58 / 20 40 30 10 GCK 85 60 79 58 / 30 40 20 10 EHA 84 58 82 55 / 30 40 30 20 LBL 87 60 78 57 / 10 30 30 20 HYS 86 60 78 58 / 40 60 30 10 P28 89 61 78 58 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 6, 3:17 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Tue Jun 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-071000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Tue Jun 6 2017 /217 AM MDT Tue Jun 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon and early tonight. Main hazards will be wind gusts up to 60 mph and pea to near quarter size hail. Periods of heavy rainfall will also be possible across north central Kansas after sunset. A few landspout tornadoes can be be completely ruled out this afternoon early in the event along a nearly stationary north to south oriented surface boundary east of highway 283. Day 1 Hazards ------------- * Thunderstorm wind damage: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A few strong to marginally severe afternoon and evening thunderstorms will be possible both on Wednesday and Thursday, mainly west of highway 83. Main hazards both days will be wind gusts of 50 to 60 mph. Next chance for strong to severe thunderstorms will be late this weekend and early next week as a dry line moves into far western Kansas. Hail and strong winds will be possible should storms develop. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required between 3 pm and 7 pm east of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 6, 2:19 PM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 219 PM CDT TUE JUN 6 2017 KSZ045-062000- Ness KS- 219 PM CDT TUE JUN 6 2017 ...SPECIAL WEATHER STATEMENT... At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Utica, or 15 miles northwest of Ness City, moving south at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Utica, Arnold, Beeler and The Laird Elevator. LAT...LON 3869 10023 3869 10000 3848 9985 3841 10023 TIME...MOT...LOC 1918Z 344DEG 5KT 3860 10012 JJOHNSON
Special weather statement, Jun 6, 2:24 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 224 PM CDT TUE JUN 6 2017 KSZ044-045-062000- Lane KS-Ness KS- 224 PM CDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NESS AND NORTHEASTERN LANE COUNTIES UNTIL 300 PM CDT... At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Pendennis, or 11 miles northeast of Dighton. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pendennis. LAT...LON 3868 10036 3868 10024 3844 10021 3845 10038 TIME...MOT...LOC 1924Z 344DEG 4KT 3859 10030 JJOHNSON
Special weather statement, Jun 6, 2:38 PM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 238 PM CDT TUE JUN 6 2017 KSZ066-062015- Stafford KS- 238 PM CDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STAFFORD COUNTY UNTIL 315 PM CDT... At 237 PM CDT, Doppler radar was tracking a strong thunderstorm very near Dillwyn, or 6 miles west of Saint John, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Saint John, Stafford, Neola, Dillwyn and Zenith. LAT...LON 3784 9894 3805 9890 3804 9847 3783 9847 TIME...MOT...LOC 1937Z 277DEG 20KT 3797 9888 JJOHNSON
Special weather statement, Jun 6, 3:54 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
354 PM CDT TUE JUN 6 2017
KSZ043-044-062200-
Lane KS-Scott KS-
354 PM CDT TUE JUN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES UNTIL 500 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Manning, or 15 miles northeast of Scott City, moving
southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Healy, Shields, Amy and Manning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 10037 3842 10062 3864 10088 3870 10079
3870 10057
TIME...MOT...LOC 2054Z 319DEG 21KT 3865 10073
TURNERSpecial weather statement, Jun 6, 4:41 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Dodge City KS 441 PM CDT TUE JUN 6 2017 KSZ043-062245- Scott KS- 441 PM CDT TUE JUN 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 545 PM CDT... At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Scott State Lake, or 10 miles north of Scott City, moving southeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Modoc, Grigston, Pence, Manning, Scott State Lake and The Tractor Elevator. LAT...LON 3870 10072 3844 10071 3841 10113 3870 10113 TIME...MOT...LOC 2140Z 311DEG 33KT 3862 10097 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:19 PM CDT | Special Weather Statement | DDC | Ness | 41 min |
| Jun 6, 2:24 PM CDT | Special Weather Statement | DDC | Lane | 36 min |
| Jun 6, 2:32 PM CDT | Flash Flood Warning | DDC | Lane, Ness, Trego | 4 hr |
| Jun 6, 2:38 PM CDT | Special Weather Statement | DDC | Stafford | 37 min |
| Jun 6, 3:54 PM CDT | Special Weather Statement | DDC | Lane | 66 min |
| Jun 6, 4:41 PM CDT | Special Weather Statement | DDC | Scott | 64 min |
| Jun 6, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 47 min |
| Jun 6, 5:32 PM CDT | Special Weather Statement | DDC | Ellis | 58 min |
| Jun 6, 5:58 PM CDT | Special Weather Statement | DDC | Clark | 62 min |
| Jun 6, 6:02 PM CDT | Special Weather Statement | DDC | Edwards | 58 min |
| Jun 6, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 32 min |
| Jun 6, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.